Alert archive / Texas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 331, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 4, 2023, 5:01 PM CDT for Borden County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 4, 2023, 5:01 PM CDT (22:01 UTC)
- Expired
- Oct 4, 2023, 5:30 PM CDT
- In force
- 29 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Borden County, TX
The radar
The Midland/Odessa radar (KMAF), 99 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 4, 2:21 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.0 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1650 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 853 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.9
The text
As transmitted.
382
WUUS54 KMAF 042201
SVRMAF
TXC033-042230-
/O.NEW.KMAF.SV.W.0331.231004T2201Z-231004T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
501 PM CDT Wed Oct 4 2023
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Southern Borden County in western Texas...
* Until 530 PM CDT.
* At 501 PM CDT, a severe thunderstorm was located 9 miles northeast
of Ackerly, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southern Borden County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3255 10168 3273 10169 3277 10127 3253 10123
TIME...MOT...LOC 2201Z 263DEG 26KT 3263 10162
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
29What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 2:45 PM CDT, 2 hours 16 minutes earlier.
Area forecast discussion, Oct 4, 2:45 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 245 PM CDT Wed Oct 4 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This afternoon through Thursday night) Issued at 242 PM CDT Wed Oct 4 2023 Buckle up folks, today's weather looks to feature very similar conditions to yesterday with the added bonus of some extra low level moisture and a cold front late this evening. Surface observations show dewpoints of 65-70+ across the Permian Basin and Stockton Plateau with a dryline backed up against the higher terrain. Satellite is already showing agitated cumulus and some preliminary convective initiation across western Pecos County where the Davis lee-cyclone is present. With fairly straight hodographs, splitting supercells will be favored in the mid-late afternoon. With this, the CAMs are depicting an eerily similar scenario to yesterday in that the convection in Pecos County splits, sending a left mover through the Permian Basin, perhaps near Midland/Odessa again. Additional scattered storm development is expected as the afternoon progresses across the Big Bend along the dryline as well as the northern Permian Basin in the vicinity of the cold front. A special 18z sounding launched here shows explosive SBCAPE of nearly 5500 J/kg with effective shear of 45 kts. With such great instability and steep lapse rates, the main concern will be large to very large hail up to 2-3 inches - especially within supercells. Damaging winds, flash flooding, and even an isolated tornado will be possible with LCLs under 1km thanks to the increased moisture. The tornado threat looks to be focused towards the northern/northeastern Permian Basin where the cold front may provide the added low level shear. This storm activity looks to move out of the area to the east by 02-03z. Late this evening as the cold front begins to push southward, additional thunderstorms may develop overnight though this activity looks to remain sub-severe. As this front pushes southward, lower dewpoints are advected in, restricting any storm chances for tomorrow to along and south of the Highway 90 corridor. As for temperatures, the front will bring in cooler air, knocking tomorrow's high temperatures into the upper 70s and low 80s for most. -Munyan && .LONG TERM... (Friday through Tuesday) Issued at 242 PM CDT Wed Oct 4 2023 Friday, the upper trough will be swinging through the Great Lakes region, leaving West Texas and Southeast New Mexico under cool northwest flow aloft. At the surface, post-frontal winds will veer to easterly before another shot of cold air backdoors the region Friday night/Saturday. Highs Saturday will be the nadir for this forecast as temperatures top out 6-8F below normal, w/most locations enjoying the lower 70s. A few showers will be possible extreme south through Saturday evening invof the old frontal boundary. Otherwise, extended grids will remain dry in a considerably drier post-frontal airmass. Temperatures will slowly recover into next week under weak ridging, which will transition to zonal w/the approach of the next trough. By next Wednesday, highs should be back to a respectable 6-8F above normal as most locations are back in the 80s. && .AVIATION... (18Z TAFS) Issued at 1218 PM CDT Wed Oct 4 2023 Stiff southerly winds are still present remnant from this morning's low level jet. Scattered thunderstorms are possible once again this afternoon, with the highest confidence for impacts found at FST and MAF. Will amend TAFs as necessary for gusty/erratic winds and incoming TSRA. A cold front moving through late this evening will spur a wind shift to the north- northeast. Texas terminals may see CIGs fall to MVFR behind the front early tomorrow morning, have kept TAFs VFR but this may be adjusted in future updates. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 63 79 56 79 / 70 10 0 0 Carlsbad 59 81 56 78 / 0 0 0 0 Dryden 69 81 63 79 / 40 30 20 10 Fort Stockton 64 79 57 78 / 40 30 10 10 Guadalupe Pass 57 74 54 71 / 0 0 0 0 Hobbs 57 78 53 76 / 20 0 0 0 Marfa 59 77 51 75 / 10 10 10 10 Midland Intl Airport 64 79 57 78 / 50 10 0 0 Odessa 64 79 58 79 / 40 10 0 0 Wink 64 83 56 81 / 20 10 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...16 LONG TERM....72 AVIATION...16
Hazardous weather outlook, Oct 4, 2:49 PM CDT, 2 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 249 PM CDT Wed Oct 4 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-052000- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 249 PM CDT Wed Oct 4 2023 /149 PM MDT Wed Oct 4 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. A Severe Thunderstorm Watch is in effect until 9 PM CDT for much of West Texas. Damaging winds to 75 mph and hail to 3 inches are possible. A tornado or two cannot be ruled out. There is a medium risk of severe storms this afternoon and evening, mainly across the Western Low Rolling Plains, Permian Basin, and Stockton Plateau. Any severe storms that do develop may be accompanied by damaging winds, large hail, and an isolated tornado. Heavy rainfall may also result in flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland 44
In the hours before
Local storm report, Oct 4, 3:20 PM CDT, 1 hour 41 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
320 PM CDT Wed Oct 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM Hail 3 NNW Belding 30.83N 103.05W
10/04/2023 E1.25 inch Pecos TX Public
Belding mesonet land owner reports half
dollar size hail at the mesonet.
&&Local storm report, Oct 4, 3:29 PM CDT, 1 hour 32 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
329 PM CDT Wed Oct 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM Hail Imperial 31.27N 102.69W
10/04/2023 E1.50 inch Pecos TX Emergency Mngr
Emergency manager reports ping pong ball
size hail in Imperial.
&&Special weather statement, Oct 4, 3:32 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
332 PM CDT Wed Oct 4 2023
TXZ279-282-042115-
Central Brewster County TX-Lower Brewster County TX-
332 PM CDT Wed Oct 4 2023
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL BREWSTER COUNTY THROUGH
415 PM CDT...
At 332 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Persimmon Gap, or 31 miles north of Panther
Junction, moving northeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Santiago Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Texas.
&&
LAT...LON 2967 10341 2984 10342 3009 10302 2971 10289
TIME...MOT...LOC 2032Z 242DEG 14KT 2978 10331
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
29Local storm report, Oct 4, 3:51 PM CDT, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
351 PM CDT Wed Oct 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM Hail 3 W Tubbs Corner 31.38N 102.66W
10/04/2023 E1.50 inch Crane TX Public
Public report of pea to ping pong ball size
hail between Grandfalls and Crane. Time and
location are estimated from radar.
&&Local storm report, Oct 4, 4:58 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
458 PM CDT Wed Oct 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM Hail 3 WSW Mission Dorado 31.89N 102.32W
10/04/2023 E1.00 inch Ector TX Public
Report from mPING: Quarter (1.00 in.).
&&Local storm report, Oct 4, 4:59 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
459 PM CDT Wed Oct 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM Tstm Wnd Gst 5 NNW Odessa 31.92N 102.40W
10/04/2023 M59 MPH Ector TX ASOS
ASOS station KODO Odessa.
&&The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 3, 7:18 PM CDT | Flash Flood Warning | MAF | Mitchell | 3 hr |
| Oct 3, 7:26 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 49 min |
| Oct 3, 7:40 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 50 min |
| Oct 3, 8:13 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 47 min |
| Oct 3, 8:56 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 64 min |
| Oct 3, 9:30 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 45 min |
| Oct 3, 9:47 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 43 min |
| Oct 3, 10:36 PM CDT | Areal Flood Warning | MAF | Scurry | 3 hr |
| Oct 3, 10:58 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 62 min |
| Oct 4, 12:03 AM CDT | Special Weather Statement | MAF | Terrell | 57 min |
| Oct 4, 2:03 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 57 min |
| Oct 4, 2:36 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 54 min |
| Oct 4, 2:43 PM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| Oct 4, 2:54 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves | 38 min |
| Oct 4, 2:59 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Ward | 61 min |
| Oct 4, 3:26 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 64 min |
| Oct 4, 3:28 PM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| Oct 4, 3:32 PM CDT | Special Weather Statement | MAF | Brewster | 43 min |
| Oct 4, 3:56 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector, Midland, Upton | 64 min |
| Oct 4, 3:58 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 47 min |
| Oct 4, 4:14 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 46 min |
| Oct 4, 4:25 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 65 min |
| Oct 4, 4:28 PM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| Oct 4, 4:29 PM CDT | Dust Storm Advisory | MAF | Andrews, Ector, Martin, Midland | 61 min |
| Oct 4, 4:40 PM CDT | Severe Thunderstorm Warning | MAF | Borden | 50 min |
| Oct 4, 4:41 PM CDT | Flash Flood Warning | MAF | Ector | 3 hr |
| Oct 4, 4:55 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Martin, Midland | 42 min |
| Oct 4, 5:00 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 30 min |
| Oct 4, 5:06 PM CDT | Flash Flood Warning | MAF | Borden, Dawson, Scurry | 3 hr |
| Oct 4, 5:12 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 33 min |
| Oct 4, 5:28 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Scurry | 47 min |
| Oct 4, 5:30 PM CDT | Severe Thunderstorm Warning | MAF | Dawson, Howard, Martin, Midland | 29 min |
| Oct 4, 5:34 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 56 min |
| Oct 4, 5:42 PM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| Oct 4, 5:43 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 32 min |
| Oct 4, 5:44 PM CDT | Flash Flood Warning | MAF | Pecos, Terrell | 3 hr |
| Oct 4, 5:56 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Terrell | 49 min |
| Oct 4, 6:06 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 39 min |
| Oct 4, 6:10 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Howard, Martin | 65 min |
| Oct 4, 6:32 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 58 min |
| Oct 4, 6:51 PM CDT | Flash Flood Warning | MAF | Terrell | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.